Virginia, 2013Dense Fog in Virginia, August 23 to 24, 2013
August 23 to 24, 2013 · NWS LWX · 4 events in 4 counties and zones
A cold front approached the region overnight. Prior to the frontal passage, high pressure over the region led to fog development in the Potomac Highlands and sheltered valleys west of the Blue Ridge.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front approached the region overnight. Prior to the frontal passage, high pressure over the region led to fog development in the Potomac Highlands and sheltered valleys west of the Blue Ridge.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 23, 9:59 PM EST, 16 minutes earlier.
Area forecast discussion, Aug 23, 9:59 PM EST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1059 PM EDT FRI AUG 23 2013
.SYNOPSIS...
HIGH PRESSURE WILL BUILD OVERHEAD TONIGHT THROUGH THE WEEKEND.
THE HIGH WILL MOVE OFF THE COAST EARLY NEXT WEEK AND A SERIES OF
UPPER-LEVEL DISTURBANCES MAY IMPACT THE AREA DURING THE MIDDLE
PORTION OF NEXT WEEK.
&&
.NEAR TERM /THROUGH SATURDAY/...
A SURGE OF DRIER AIR /MARKED BY SFC DEWPOINTS IN THE 50S/ HAS
ADVANCED SWD TOWARD THE MASON-DIXON LINE. THE PUSH OF DRIER AIR AND
SUBSIDENCE BEHIND THE LAST SHORTWAVE TROUGH WILL BE ACCOMPANIED BY
AN END TO PRECIP FROM NW TO SE DURING THE SECOND HALF OF THE AFTN
AND ERY EVE IN CENTRAL VA/SRN MD. SKIES WILL ALSO CLEAR LATE AFTN IN
WRN MD/ERN WV AND DURING THE EVE FARTHER SOUTH AND EAST.
WITH THE GROUND WET AND SKIES CLEARING...FOG MAY DEVELOP TNGT
PRIMARILY IN THE SHELTERED VLYS WHERE WINDS ARE MOST LIKELY TO
DECOUPLE. MIN TEMPS RANGE FROM THE MID 50S IN THE POTOMAC HIGHLANDS
TO MID 60S IN THE CITIES AND ALONG THE WRN SHORE.
HIPRES WILL BUILD IN FROM UPSTATE NY ON SAT. NLY FLOW IN THE MRNG
WILL VEER OUT OF THE E-NE DURING THE AFTN. PLENTY OF SUNSHINE
EXPECTED ON SAT ALTHOUGH THERE MAY BE ONE WRENCH IN THE SUNNY FCST
WITH A POTENTIAL THAT ONSHORE FLOW ADVECTS THE MARINE LAYER INLAND
TOWARD THE WRN SHORE SAT AFTN/EVE. THE 12Z NAM IS PICKING UP ON A
STRATOCU DECK MOVING INLAND. MAX TEMPS IN THE UPPER 70S AND LOWER
80S ARE EXPECTED.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
THE SFC HIGH WILL BE DIRECTLY OVERHEARD SAT NGT AND SUN...PROVIDING
A QUITE WX PATTERN FOR THE REMAINDER OF THE WEEKEND. A BROAD UPPER
RIDGE WILL BE CENTERED TO OUR WEST. MAJORITY OF MODEL GUIDANCE TRIES
TO BREAK DOWN THE ERN PERIPHERY OF THE RIDGE LATE IN THE WEEKEND AS
A NRN STREAM SHORTWAVE TROUGH ROUNDS THE LARGE-SCALE RIDGE...THOUGH
THERE ARE SOME DISAGREEMENTS ON HOW QUICKLY THIS OCCURS. THE MAIN
SENSIBLE WX IMPACTS WOULD BE INCREASING HI CLOUDS THAT STREAM IN
FROM THE NW SUN OR SUN NGT. TEMPS WILL BE NEAR TO SLIGHTLY BELOW
NORMAL DURING THE PERIOD.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
MONDAY THROUGH WEDNESDAY UPR TROUGH PUSHES FARTHER OFF THE NEW
ENGLAND COAST AS A SPRAWLING SOUTH-CENTRAL CONUS RIDGE FURTHER
EXPANDS EAST. WARMING TREND WITH HEIGHT RISES...SOME MAX TEMPS
SHOULD APPROACH 90F ON WEDNESDAY (DEPENDING ON TIMING OF A COLD
FRONT). DIURNAL COVERAGE IN THUNDERSTORMS MAINLY OVER TERRAIN.
LOW ROUNDING THE RIDGE PUSHES A COLD FRONT ACROSS THE MID-ATLANTIC
IN THE WEDNESDAY/WEDNESDAY NIGHT TIMEFRAME SPARKING MORE WIDESPREAD
THUNDERSTORMS.
&&
.AVIATION /03Z SATURDAY THROUGH WEDNESDAY/...
VFR CONDS THIS EVE.
LAMP/LAV GUIDANCE SHOWING THE POTENTIAL FOR FOG DEVELOPMENT OVNGT AS
SKIES CLEAR. LOWERED VSBYS TO IFR TO THE FOG PRONE TERMINALS OF MRB
AND CHO. A LGT NLY WIND AND DRY AIR ADVECTION APPEAR TO LIMIT FOG
RISK FARTHER EAST.
HIPRES BUILDING IN FROM THE GREAT LAKES THRU SAT WILL MOVE OVERHEAD
SAT NGT AND SUN. VFR CONDITIONS DURING THIS TIME.
LIGHT SLY FLOW SUN NGT THRU THE MIDDLE OF NEXT WEEK. A DISTURBANCE
MAY IMPACT THE TERMINALS MIDWEEK WITH SHOWERS AND STORMS.
&&
.MARINE...
NLY WINDS SAT MRNG WILL BE VERY CLOSE TO SCA IN THE MAIN STEM OF
THE CHSPK BAY.
WINDS VEER OUT OF THE ENE AND WEAKEN DURING THE AFTN SAT AS HIPRES
MOVES CLOSER TO THE WATERS.
SELY FLOW ON SUNDAY THEN SLY THROUGH EARLY NEXT WEEK. NO MARINE
HEADLINES EXPECTED AS OF NOW.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
&&
UPDATE...WOODY!
PRVS...JRK
Hazardous weather outlook, Aug 23, 9:39 PM EST, 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1039 PM EDT FRI AUG 23 2013
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
241545-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1039 PM EDT FRI AUG 23 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-241545-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
1039 PM EDT FRI AUG 23 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Dense Fog, Page
- When
- August 23, 10:15 PM EST to August 24, 8:15 AM EST
- Where
- Page forecast zone
- Reported by
- AWOS
- Coordinates
- 38.620, -78.484 (the zone’s center; the record gives no point)
Visibilities around a quarter of a mile were measured at Luray Airport and by satellite.
Dense Fog, Warren
- When
- August 23, 11:15 PM EST to August 24, 8:15 AM EST
- Where
- Warren forecast zone
- Reported by
- AWOS
- Coordinates
- 38.909, -78.207 (the zone’s center; the record gives no point)
Visibilities around a quarter of a mile were estimated at Luray Airport and by satellite.
Dense Fog, Rockingham
- When
- August 24, 12:15 AM EST to 7:30 AM EST
- Where
- Rockingham forecast zone
- Reported by
- AWOS
- Coordinates
- 38.481, -78.872 (the zone’s center; the record gives no point)
Visibilities around a quarter of a mile were measured at Shenandoah Airport and by satellite.
Dense Fog, Augusta
- When
- August 24, 12:15 AM EST to 7:30 AM EST
- Where
- Augusta forecast zone
- Reported by
- AWOS
- Coordinates
- 38.109, -78.974 (the zone’s center; the record gives no point)
Visibilities around a quarter of a mile were measured at Shenandoah Airport and by satellite.
- Dense Fog
- Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Texas, August 23, 20132 deaths · $12,000 · 2 events
- Flash Flooding and Hail in Nevada, August 23 to 25, 2013$3.0 million · 1 in hail · 6 events
- Flash Flood and Damaging Winds in Georgia, August 23, 20131 injured · $842,000 · 70 kt wind · 8 events
- Flash Flooding in California, August 23 to 25, 2013$420,000 · 9 events
- Flash Flood in Idaho, August 23, 2013$500,000 · 1 event
- Lightning Strike in North Carolina, August 23, 2013$75,000 · 1 event
- Hail and Damaging Winds in Tennessee, August 23, 2013$39,000 · 1 in hail · 8 events
- Flash Flooding and Debris Flow in Colorado, August 23, 2013$30,000 · 65 kt wind · 5 events
- Flash Flood in Ohio, August 23, 2013$25,000 · 1 event
- Flooding in Pennsylvania, August 23, 20139 events
- Damaging Winds in Montana, August 23 to 25, 201361 kt wind · 6 events
- Flood and Heavy Rain in Florida, August 23, 2013$100 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474297, 474299, 474300, 474301.